Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Springfield, MO

May 26, 2016Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2016, 8:59 AM CDT for Dent County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 8:59 AM CDT (13:59 UTC)
Expired
May 26, 2016, 9:17 AM CDT
In force
18 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dent County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2996 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KSGF 261359
SVRSGF
MOC065-261445-
/O.NEW.KSGF.SV.W.0061.160526T1359Z-160526T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 945 AM CDT

* AT 858 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER...OR
  17 MILES SOUTHEAST OF SALEM...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUNKER...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3742 9135 3751 9137 3756 9132 3751 9131
      3751 9126 3750 9121 3742 9121
TIME...MOT...LOC 1358Z 246DEG 20KT 3747 9131 

HAIL...1.00IN
WIND...60MPH
 
$$

BOXELL
1 follow-up statement
505 
WWUS53 KSGF 261417
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT THU MAY 26 2016

MOC065-261427-
/O.CAN.KSGF.SV.W.0061.000000T0000Z-160526T1445Z/
DENT MO-
917 AM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DENT COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3742 9135 3751 9137 3756 9132 3751 9131
      3751 9126 3750 9121 3742 9121
TIME...MOT...LOC 1415Z 246DEG 20KT 3751 9119 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:08 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 26, 3:08 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
308 AM CDT THU MAY 26 2016

.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Thu May 26 2016

Early this morning convection was occurring over northeast Kansas
and portions of northern Missouri in area of moisture convergence
ahead of surface boundary. This area was moving east-southeast
towards our central Missouri counties. Meso scale models have
struggled with this activity wanting to dissipate it in the next few
hours, however radar trends would suggest they will make into
portions of our area. At this point not expecting anything severe
with this initial complex of storms.

Much like the last few days, uncertainty exists with the details
later today. Area remains in the warm sector with plenty of
instability. Most likely scenario today would be current
convection weakening as it moves east-southeast this morning,
with either an uptick later today or redevelopment along the
outflow boundary. Will go with higher probabilities across
central Missouri early this morning and then mid range
probabilities over the remainder of the area from late morning
through the afternoon.

For tonight, southwest upper low pushes into eastern Colorado and
western Kansas as attendant surface low deepens. Convection likely
to re-fire across central and northern Kansas aided in part by a
strengthening low level jet. As the jet veers overnight, storms
likely to push into portions of the forecast area with large hail
and damaging winds possible.

.LONG TERM...(Friday through Wednesday)
Issued at 308 AM CDT Thu May 26 2016

Upper low continues to weaken as it lifts northeast Friday with
trough axis poised to push through the forecast area late Friday
night into Saturday morning. Surface boundary never makes it into
Missouri and thus forecast area remains in the warm sector. Low
level jet/moisture transport does increase late Friday afternoon and
Friday night across southern Missouri and southeast Kansas likely
resulting in more widespread convection. Although sufficient
instability looks to be present, deep shear looks marginal from
Friday night into Saturday, but enough to warrant a marginal risk
for severe weather over much of the area, with large hail and
damaging winds the main threats.

Shortwave lifts away from the area Saturday, but broad
southwesterly flow continues into early next week, then medium
rage models begin to diverge as we head into the middle part of
the week. Airmass looks to change very little with a continuation
of the warm and humid conditions and thus rain/thunderstorm
chances will continue through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1147 PM CDT Wed May 25 2016

For the KSGF/KJLN/KBBG tafs: Lowering ceilings with abundant
moisture in the low levels are occurring with mvfr and ifr
ceilings becoming more common over southern MO. We should continue
to see lowering ceiling over the next few hours before a gradual
improvement after 15z. Thunderstorm activity to the north will
need to be monitored with some guidance dropping it southeast into
parts of the during or just after the 12z-15z time frame.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...DSA
Hazardous weather outlook, May 26, 3:53 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CDT THU MAY 26 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
353 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS OVER CENTRAL MISSOURI WILL CONTINUE TO MOVE
  EAST SOUTHEAST THROUGH THE MORNING HOURS. ALTHOUGH SEVERE
  WEATHER IS NOT EXPECTED...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
  OF RAIN WILL BE LIKELY.

  MORE THUNDERSTORMS ARE POSSIBLE LATER TODAY ACROSS THE AREA.
  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME
  STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING
  OVER KANSAS AND THEN MOVE TOWARDS THE AREA LATE TONIGHT. IF THESE STORMS
  HOLD TOGETHER THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
  WITH A LOWER CHANCE OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  MULTIPLE ROUNDS OF THUNDERSTORMS WILL CONTINUE TO IMPACT THE
  REGION THROUGH THIS WEEKEND. ALTHOUGH THERE WILL BE BREAKS AND
  DRY PERIODS BETWEEN THE ROUNDS.

  ALONG WITH FREQUENT LIGHTNING...LARGE HAIL AND DAMAGING WINDS
  APPEAR TO BE THE PRIMARY SEVERE WEATHER THREAT FROM THE STRONGEST
  STORMS.

  HEAVY RAINFALL OVER THE SAME AREAS COULD RESULT IN LOCALIZED
  FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RABERDING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:34 PM CDTRiver Flood WarningSGFCedar27 hr
May 26, 9:10 AM CDTRiver Flood WatchSGFBates, Vernon24 hr
May 26, 9:10 AM CDTRiver Flood WatchSGFVernon4 days
May 26, 4:18 PM CDTSpecial Weather StatementSGFCamden42 min
May 26, 4:26 PM CDTSpecial Weather StatementSGFPulaski49 min
May 26, 4:50 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan40 min
May 26, 5:01 PM CDTSpecial Weather StatementSGFBenton44 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningSGFMorgan28 min
May 26, 5:18 PM CDTSevere Thunderstorm WarningSGFBenton42 min
May 26, 5:39 PM CDTSpecial Weather StatementSGFMiller51 min
May 26, 5:59 PM CDTSpecial Weather StatementSGFBenton16 min
May 26, 6:19 PM CDTSpecial Weather StatementSGFVernon41 min
May 26, 6:28 PM CDTSevere Thunderstorm WarningSGFMorgan19 min
May 26, 6:33 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, St. Clair, Vernon42 min
May 26, 6:35 PM CDTSevere Thunderstorm WarningSGFMiller40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.